Click here to view original story
Encephalitis Global Support Community
March 7, 2013 at 11:58 am
I thought I’d write this, even though it is not directly related to encephalitis. These events have transpired only after the disease, but if there is any chance that it may help another person, it is reason enough to write it.
I’ve heard that you never know precisely when you will become a warning to others, now is my turn. So let me tell you about my mistakes, and what I am trying to do; and maybe some of you will have advice, who knows?
It all started July 2011 when I suffered from encephalitis. Although it was a “minor” case, the effects on my cognitive capabilities were profound. During the illness I suffered from left temporal lobe epilepsy, and afterwards severe memory disability. I only consulted with a neurologist after the seizures and the guy never picked up on the encephalitis, which resulted in systematic worsening of the memory problems until I went for a 2nd opinion at another neurologist which (by lumbar puncture) picked up on the cause of my problems. Luckily, by then the worst of the symptoms had already begun to get better. However, a local psychiatrist decided the best thing for me would be to start taking Zoloft (well, I was using the generic version Serdep)
So I had been taking Serdep for a year when I decide (due to severe problems achieving orgasm) that I would stop taking the medicine. I read on the internet that it may cause brain zaps which will last for a while so in some sense I was “prepared”. I stopped taking the Meds and indeed experienced a variety of rather bizarre cognitive symptoms. However, after about a month these symptoms disappeared and I thought that things were going okay. This was at about September of last year (2012).
During the time (because it is summer in South Africa), I notice that I have sinus problems. I go to see an ENT specialist (that’s ear/nose/throat in case you were wondering), and indeed I have problems with my nose. A nose operation later (septoplasty) and I am supposedly fixed. This is October 2012 and I notice my concentration is also affected. Although the nose specialist can confirm that indeed my nose is now in tip-top shape the sinus pains remain and indeed there are even minor headaches to the front of my head. Bizarrely, I start having very sudden anxiety attacks. In fact, a few times the panic is practically unbearable, and I start to think it must be some kind of encephalitis relapse. I make another appointment with the 2nd neurologist and we do a full MRI scan only to confirm there is absolutely nothing wrong with my brain that they can pick up. I am at a loss!
Because nowhere on the internet did I read that things can go this crazy, I never made the “connection” that it might be Sertraline withdrawal. In any case, by the beginning of December 2012 I am totally overwhelmed by even the most basic tasks and my memory is awful. How I cope with work I still don’t know. However, I still have a box of Serdep left, so I start taking it again, this is around the last week of November 2012. At first nothing improves. By December 17th my condition is so bizarre, my memory so defective, that even in my dreams I cannot “fill in the picture” in the dreams because I cannot remember how to fill it in. This is actually something I realise WHILE I am dreaming. On the 19th of December I remember feeling like I am somehow locked into a prison in my own consciousness, prevented from accessing any memories. I feel like a hollow shell and all events in my life appear like sudden flashes rather than detailed stories. The last month is largely a void, none of the events that occurred in that month even make it into my longer term memory. The anxiety must have been so severe that I am totally incapable of concentrating. Short term memory is bad because events are not even given the chance to be “recorded” into short term, let alone longer term recall.
By the 20th of December I suddenly start recalling music that I love. I’m a classical music lover, you see. And suddenly it’s Beethoven. It’s familiar tunes I love and it comes back. Somehow I realise things are improving. It is as if someone took a axe and managed to break through the wall inside my head. The wall turns into a heavy fog, the anxiety is still there but it feels like there is hope, rather than utter despair. By the 21st things are normalising. I am suddenly getting better. The signals in my brain is getting through. By Saturday, 22nd of December, I am essentially “cured” of my withdrawal. The sinus symptoms disappears. Clearly, the headaches and sinus symptoms were part of the Sertraline withdrawal.
But now I realise for now I must not play around with Serdep. However, a doctor suggests I try Cipralex (Escitalopram) because I need less and it may help with the sexual side effects. I was taking 50 mg Serdep in the morning and 50 mg at night. He suggest I try 10 mg Cipralex in the mornings rather than Serdep. This I try, but two days later I can feel the headaches start to come back, so I take Cipralex in the morning and Serdep at night. And that works beautifully.
During the time where things were so horribly bad I made an appointment with a psychiatrist and now it is time to go there. This is the 22nd of January. I tell him my story and he is glad things are so much better. He thinks that in order to minimise the sexual side effects it may be a good idea to change over from Serdep to Cymgen (the generic Cymbalta). Because Serdep is an SSRI and Cymgen is an SNRI, he doesn’t think there would be any withdrawal effects. There should also not be serotonin syndrome because the half-life of Serdep is about a day. The next day I start taking Cymgen, 60 mg, in the mornings only.
For a week everything is fine. All goes well. No funny brain zaps, memory is fine, all is good! By February 4th 2013 I start to notice my concentration is quite as good as it was, maybe this is just a temporary adjustment problem? Why do I get the feeling the fog is returning? However, by Feb 15th 2013 I am sure things have degenerated to a point where I cannot cope with work AT ALL. Things are, if anything, even worse than they have EVER been before. The fog has turned into a wall; a wall more permanent, more impenetrable, that ever before. The feelings of sinus headaches are back with a vengeance. Although my psychiatrist had the best intentions, in my case clearly this was NOT what my body wanted. I consult with my doctor and the internet and they both agree that I should be able to change back to Serdep. In fact, my doctor feels I better change back immediately.
I start taking Serdep again on that same weekend. This is thus just before the 18th of February. I am back on 50 mg Serdep in the morning, and 50 mg at night. I have been on Serdep twice daily ever since. It is now March 7th (that is thus about 3 weeks later). I was on Cymgen for only two weeks. At this stage things have not improved. In fact, aside from the severe memory problems and and constant “sinus” headaches, I have also developed tinnitus. It is not debilitating, but it is sufficiently pronounced when I go to bed at night that it gives me pause to worry. The tinnitus only began once I restarted the Serdep, a symptom which I never had before in all the time that I had been taking Serdep. Apparently, the temporary use of Cymgen must have altered something in such a way that going back to Serdep brought on the tinnitus.
Right now I am a little terrified. Everyone tells me (as well as my own rational mind) that all I must do is wait. Although I rationally “know” all I must do is wait, in my heart I have this constant fear: what do I do if these problems are for some reason now permanent?! What do I do if my memory NEVER improves. What do I do if these headaches and constant tinnitus are never alleviated. The notion that I may never get better is enough to make me think of suicide. Patience is a virtue, yet I feel like a caged animal unable to do anything about my condition. The sense of hopelessness that comes with this lack of being able to do anything to improve the situation is enough to drive me to madness. Everything seems pointless; because although meditation gurus tell you the best thing to do is to live in the present, they never think about the full implications of that idea, when living in the present means being completely cut off from the past. Where you cannot remember where you put the keys. When you buy a CD that you love only to realise two days later you actually already do have that CD. When you constantly have to try and make sense of the world by using deduction because your memory fails, and often the deductions are mistaken. Your cognitive capacities are dwindling, and you fear that any hope of living is totally misplaced. You wonder: how will you cope tomorrow. Every day goes by. Every day you hope: please, PLEASE!!! let this horror lift from my mind tomorrow. Please, let things improve, let there be some glimmer of hope. Tomorrow comes, and yet there is no improvement. How will one cope, when you realise that because you can’t concentrate, you can’t remember, there is nothing worth doing! You cannot read, you cannot watch TV, because you cannot focus on what is happening. You cannot even talk with your close friends are relatives, because nothing comes to mind with chatting about. All you can do is sit back and wait. Wait out this relentless state of emptiness. The wall inside me prevents me from doing anything worth doing. I have tried to exercise but that only worsens the tinnitus. I sit here. And I wait. And in the meanwhile my hands are sweaty because the “voice” inside me is saying: this will NEVER get better.
And so I urgently ask: can anyone give me any advice?!